Annals of Global Analysis and Geometry

, Volume 44, Issue 4, pp 541–563 | Cite as

Continuity of Dirac spectra

  • Nikolai NowaczykEmail author


It is well known that on a bounded spectral interval the Dirac spectrum can be described locally by a non-decreasing sequence of continuous functions of the Riemannian metric. In the present article, we extend this result to a global version. We view the spectrum of a Dirac operator as a function \(\mathbb Z \,\rightarrow \mathbb R \,\) and endow the space of all spectra with an \(\mathrm{arsinh }\)-uniform metric. We prove that the spectrum of the Dirac operator depends continuously on the Riemannian metric. As a corollary, we obtain the existence of a non-decreasing family of functions on the space of all Riemannian metrics, which represents the entire Dirac spectrum at any metric. We also show that, due to spectral flow, these functions do not descend to the space of Riemannian metrics modulo spin diffeomorphisms in general.


Spin Geometry Dirac Operator Spectral Geometry  Dirac Spectrum Spectral Flow  

Mathematics Subject Classification (2010)

53C27 58J50 35Q41 



I would like to thank my PhD supervisor Bernd Ammann very much for his continuing support. I am also grateful to our various colleagues at the University of Regensburg, in particular Ulrich Bunke, Nicolas Ginoux and Andreas Hermann for fruitful discussions. Furthermore, I am indebted to Nadine Grosse for explaining [3] to me. This research was enabled by the Studienstiftung des deutschen Volkes.


  1. 1.
    Ammann, B., Dahl, M., Humbert, E.: Surgery and harmonic spinors. Adv. Math. 220(2), 523–539 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bär, C.: Metrics with harmonic spinors. Geom. Funct. Anal. 6(6), 899–942 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bär, C., Ballmann, W.: Boundary value problems for elliptic differential operators of first order. Surv. Differ. Geom. 17, 1–78 (2012)CrossRefGoogle Scholar
  4. 4.
    Bär, C., Gauduchon, P., Moroianu, A.: Generalized cylinders in semi-Riemannian and spin geometry. Mathematische Zeitschrift 249(3), 545–580 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bourguignon, J.-P., Gauduchon, P.: Spineurs, Opérateurs de Dirac et Variations de Métriques. Commun. Math. Phys. 144(3), 581–599 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry. American Mathematical Society, Providence (2000)Google Scholar
  7. 7.
    Friedrich, T.: Zur Abhängigkeit des Dirac-Operators von der Spin-Struktur. Colloq. Math. 48(1), 57–62 (1984)Google Scholar
  8. 8.
    Friedrich, T.: Dirac Operators in Riemannian Geometry. American Mathematical Society, Providence (2000)zbMATHGoogle Scholar
  9. 9.
    Hanke, B., Schick, T., Steimle, W.: The space of metrics of positive scalar curvature. arXiv:1212.0068 [math.GT]. (2012)Google Scholar
  10. 10.
    Hermann, A.: Dirac eigenspinors for generic metrics (2012)
  11. 11.
    Kato, T.: Pertubation Theory for Linear Operators. Springer, Berlin (1995)Google Scholar
  12. 12.
    Lawson, H.B., Michelsohn, M.-L.: Spin Geometry. Princeton University Press, Princeton (1989)zbMATHGoogle Scholar
  13. 13.
    Lott, J.: Collapsing and Dirac-type operators. Geometriae Dedicata 91, 175–196 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Maier, S.: Generic metrics and connections on spin- and spin\(^c\)-manifolds. Commun. Math. Phys. 188, 407–437 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Phillips, J.: Self-adjoint Fredholm operators and spectral flow. Can. Math. Bull. 39(4), 460–467 (1996)CrossRefzbMATHGoogle Scholar
  16. 16.
    Robbin, J., Salamon, D.: The spectral flow and the Maslov index. Bull. Lond. Math. Soc. 27(1), 1–33 (1995)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  1. 1.Fakultät für MathematikUniversität RegensburgRegensburgGermany

Personalised recommendations